07 Jun Antidepressants and Erectile Dysfunction
Antidepressants and Erectile Dysfunction
Sexual Dysfunction is a common and unfortunate side effect of many antidepressants. Roughly 13% of adults take antidepressants, and it is estimated that 25-70% of these people experience some form of sexual dysfunction as a side effect of the medication. Some of the potential sexual side effects men can experience include low libido, delayed or lower intensity orgasms, difficulty reaching orgasms, and erectile dysfunction.
What is Erectile Dysfunction?
Erectile dysfunction (ED) is the inability to achieve and keep an erection long enough to participate in sex. Erectile dysfunction can be a distressing experience for men and can be caused by various factors. Some factors contributing to erectile dysfunction include vascular disease, neurological disorders, stress, depression, performance anxiety, trauma, and medications such as antidepressants.
What Antidepressants Cause Erectile dysfunction?
Antidepressants are an excellent tool to help men and women overcome the symptoms of depression and anxiety. Along with their many benefits, antidepressants also risk potential side effects, including erectile dysfunction in men. The most commonly prescribed antidepressant medication groups known to cause erectile dysfunction are
- Selective serotonin reuptake inhibitors (SSRIs)
- Serotonin-norepinephrine reuptake inhibitors (SNRIs)
- Tricyclic antidepressants (TCA’s)
Of these medications used to treat depression and anxiety, SSRIs are most commonly prescribed. SSRIs also carry the most significant risk of sexual side effects, including erectile dysfunction.
Why Do Antidepressants Cause Erectile Dysfunction?
Sexual dysfunction while taking different types of antidepressants occurs due to how the medications affect the neurotransmitters inside the brain and central nervous system. SSRIs are the most commonly prescribed antidepressants and cause the most sexual side effects. This is because SSRIs reduce the symptoms of depression by increasing the hormone serotonin within the brain. It is thought that the increase in serotonin then inhibits the body’s ability to produce testosterone and dopamine.
Testosterone and dopamine play a vital role in achieving an erection and an orgasm in men. The decreased production of these hormones in response to the increased serotonin caused by the antidepressant medication to improve mood results in sexual side effects like erectile dysfunction. Erectile dysfunction is not the only sexual side effect men can experience while taking SSRIs; other potential side effects include reduced sexual desire, decreased sexual satisfaction, and inability or delayed ejaculation.
How Can I Reduce Erectile Dysfunction Symptoms?
Antidepressant medications are often very beneficial for many men. The sexual side effects that some men experience can be difficult to deal with, but there are a few things you can do to decrease the potential side effects of your medication.
Some men may notice an improvement in their symptoms by changing the time of day that they take their medication. Most antidepressants reach their maximum strength within a few hours of taking it, and then the medication slowly decreases within your body throughout the day. Some men notice a decrease in erectile dysfunction symptoms when they take their medication before sleeping. By taking your medicine at night, the peak of the medication will occur while you are sleeping.
Another option is to wait. Many men notice that the side effects of their medication subside once their body gets used to the medication. Most men will see a decrease or disappearance of their erectile dysfunction symptoms within two to eight weeks of starting their medication.
When to Speak to Your Doctor
If you are still experiencing sexual dysfunction after changing the time you take your medication and allowing eight weeks for your body to adjust, it may be time to speak to your doctor. Your doctor may suggest lowering the dosage of your medication or changing your medication altogether. Other medications are available to treat depression and anxiety that may have fewer sexual side effects. It is important to remember that every individual reacts differently to medications. You may have to be patient and allow for a period of trial and error to find the medication that will work best for you.
Medications to Treat Erectile Dysfunction
If all else fails and you continue to experience erectile dysfunction despite making the changes suggested, it may be time to discuss with your doctor about prescribing an erectile dysfunction medication. There are several different medications available to help men with erectile dysfunction like Viagra or Cialis. These medications are taken before sexual intercourse and assist men in achieving and maintaining an erection. These medications are generally safe for most men, and many men find that they become much more satisfied with their sexual function with this treatment option.
It can be discouraging for men to learn that their antidepressant medications cause erectile dysfunction. Luckily, there are some ways to help alleviate the side effects of antidepressants. If you are taking an antidepressant and are experiencing undesirable sexual side effects, please speak to your doctor to discuss what treatment options are best for you.